Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 201, NWS Topeka, KS

July 26, 2005Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 26, 2005, 5:06 AM CDT for Cloud County, Republic County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 5:06 AM CDT (10:06 UTC)
Expired
Jul 26, 2005, 6:00 AM CDT
In force
54 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 261006
SVRTOP
KSC029-157-261100-
/O.NEW.KTOP.SV.W.0201.050726T1006Z-050726T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 600 AM CDT

* AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 4 MILES SOUTH OF COURTLAND TO 8 MILES SOUTHWEST OF GLASCO...OR
  ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF CONCORDIA TO 25
  MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCANDIA...
  GLASCO...
  NORWAY...
  BELLEVILLE...
  CONCORDIA...
  MUNDEN...
  CUBA...
  AURORA...
  AGENDA...
  NARKA...
  CLYDE...

STRONG DAMAGING WINDS ARE LIKELY FROM THESE STORMS. TAKE COVER 
INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3941 9737 3931 9766 3930 9792 3983 9792
      3999 9737

$$
2 follow-up statements
000 
WWUS53 KTOP 261036
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
535 AM CDT TUE JUL 26 2005

KSC029-157-261100-
/O.CON.KTOP.SV.W.0201.000000T0000Z-050726T1100Z/
REPUBLIC-CLOUD-
535 AM CDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR 
CLOUD AND REPUBLIC COUNTIES...

AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF CUBA TO 6 MILES NORTH OF AURORA
TO 7 MILES SOUTH OF AURORA...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF CONCORDIA TO 8 MILES EAST OF CONCORDIA TO 17 MILES SOUTH OF
CONCORDIA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
CUBA...CLYDE AND AGENDA.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THESE STORMS. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3937 9736 3931 9766 3931 9770 3973 9774
      3999 9738

$$
000 
WWUS53 KTOP 261057
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
556 AM CDT TUE JUL 26 2005

KSC029-157-261106-
/O.EXP.KTOP.SV.W.0201.000000T0000Z-050726T1100Z/
REPUBLIC-CLOUD-
556 AM CDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLOUD AND REPUBLIC COUNTIES 
EXPIRES AT 600 AM CDT...

AT 556 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE 
NO LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RADAR INDICATED THAT GUSTY WINDS UP TO 50 MPH WERE STILL POSSIBLE 
FROM THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3937 9736 3931 9766 3931 9770 3973 9774
      3999 9738

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:03 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 26, 4:03 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT TUE JUL 26 2005

.DISCUSSION...

SGFNT BAROCLINIC ZONE WORKING THROUGH AREA TODAY. MOISTURE MAXIMIZED
ALONG THIS ZONE WITH LOTS OF CLOUDS. NOT SURE WE WILL REALIZE SGFNT
AMOUNTS OF PCPN BUT CLOUDS WILL CERTAINLY HOLD TEMPERATURES DOWN BLO
SEASONAL LEVELS. HOURLY TEMPERATURES THUS A REAL SHOT IN THE DARK.
LATEST NAM CONTINUES CLEARING TREND BY TNGT WITH NEAR RECORD LOWS IN
SOME AREAS. SAME TMRW NIGHT. WELCOME COOLING IN STORE NEXT SEVERAL
DAYS BUT QUICK WARMUP IN STORE BY THURSDAY/FRIDAY.

TWO UPPER WAVES IMPINGING ON BAROCLINIC ZONE PROVIDING NEEDED LIFT
FOR PCPN. FIRST PER RUCII MOVING EAST SLOWLY ACROSS WRN KS. THIS
LEADING WAVE PROVIDING BROAD PCPN SHIELD OVER MUCH OF NWRN PTN OF
CWA NEARER BAROCLINIC ZONE. AS THIS ZONE SHIFTS SOUTHEAST LATER THIS
MRNG...A SECOND WAVE APPEARS WILL BE EMERGING FROM CO ROCKIES
PROVIDING INCREASING CHANCES FOR PCPN CNTRL AND SERN PTNS OF CWA BY
LATE MRNG OR EARLY AFTN. BETTER LIFT WILL SHIFT SOUTHEAST OF AREA BY
EVENING AS SUBSIDENCE OVERTAKES AREA AND CLOUDS BEGIN TO BREAK. JUST
WHEN CLOUDS BREAK UP WILL DICTATE HOW COLD WE WILL GET TNGT. IF CLDS
HOLD TOUGH TO MIDN OR LATER...NEAR RECORD LOWS WILL NOT BE REALIZED.
HOWEVER WITH CONTD SUBSIDENCE LATER TNGT AND WEDNESDAY, BUILDING SFC
HIGH PRESSURE, AND CLEAR SKIES...ODDS INCREASING FOR RECORD OR NEAR
RECORD COOL READINGS TMRW NIGHT. HAVE LOWERED EARLY THURSDAY TEMPS A
BIT WITH THIS SCENARIO EXPECTED. FAIRLY STG NWRLY FLOW THEN SETS UP
LATE THURSDAY/FRIDAY. IF ENUF MOISTURE CAN BE PULLED BACK INTO
AREA...COULD BE SOME POTENTIAL FOR WAA SHWRS/TSTMS. WILL HOLD OFF
WITH THAT FOR NOW BUT MAY BEAR WATCHING IN LATER MODEL RUNS.

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 26, 4:26 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
426 AM CDT TUE JUL 26 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-271000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
426 AM CDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER THE ENTIRE AREA TODAY...AND OVER
NORTHEAST AND EAST CENTRAL AREAS THIS EVENING. SOME LOCALLY HEAVY
RAIN IS POSSIBLE TODAY.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:12 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.